Wednesday, September 7, 2011

From the RFN Archives: Drug-Induced ANCA

A subset of patients with ANCA-associated vasculitis have drug-induced ANCA disease. There are a few features of drug-induced ANCA disease which set it apart from "idiopathic" ANCA disease, but overall the clinical symptoms are similar.

Drug-induced ANCA almost always involves the production of anti-MPO antibodies (p-ANCA) as opposed to anti-PR3 antibodies. Occasionally, the disease will resolve on its own with removal of the drug--but more often than not, standard immunosuppressive therapy (e.g., Cytoxan and steroids) is required. Rash is a frequent manifestation of the vasculitis. Often, hydralazine-induced ANCA is associated with the production of MANY autoantibodies (e.g., ANA and many others) beyond just ANCA. Also, drug-induced ANCA does not typically occur until the patient has been on the drug for a few years--not your typical drug-induced allergic reaction which would occur within the first few days of starting the drug.
There is a long list of drugs which have had associations with ANCA-associated disease, but a few of the more convincing drug associations of which to be aware are:

2. propylthiouracil
3. penicillamine
4. minacycline

Ciprofloxacin, allopurinol, sulfasalazine, and phenytoin have also been implicated but the evidence is not as strong as the previous 4.

Originally posted by Nate Hellman

No comments: